Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 185, NWS Nashville, TN

May 23, 20114 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 23, 2011, 7:14 PM CDT for 4 counties in Tennessee. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2011, 7:14 PM CDT (00:14 UTC)
Expired
May 23, 2011, 7:45 PM CDT
In force
31 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Benton County, TN, Hickman County, TN, Humphreys County, TN, Perry County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 4:57 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1402 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

599 
WUUS54 KOHX 240014
SVROHX
TNC005-081-085-135-240045-
/O.NEW.KOHX.SV.W.0185.110524T0014Z-110524T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
714 PM CDT MON MAY 23 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HICKMAN COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN PERRY COUNTY IN MIDDLE TENNESSEE...
  SOUTHERN BENTON COUNTY IN MIDDLE TENNESSEE...
  HUMPHREYS COUNTY IN MIDDLE TENNESSEE...

* UNTIL 745 PM CDT

* AT 712 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR BIRDSONG
  MARINA...MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NEW JOHNSONVILLE...
  WAVERLY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS SEVERE
THUNDERSTORM. MOVE INDOORS IMMEDIATELY! REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3616 8768 3590 8753 3575 8800 3576 8800
      3581 8798 3582 8800 3581 8802 3585 8803
      3585 8820 3589 8822 3591 8822
TIME...MOT...LOC 0014Z 245DEG 37KT 3586 8807

$$

FORECASTER: ROSE
2 follow-up statements
237 
WWUS54 KOHX 240031
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
731 PM CDT MON MAY 23 2011

TNC005-081-085-135-240045-
/O.CON.KOHX.SV.W.0185.000000T0000Z-110524T0045Z/
HICKMAN TN-PERRY TN-BENTON TN-HUMPHREYS TN-
731 PM CDT MON MAY 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HUMPHREYS...
SOUTHEASTERN BENTON...NORTH CENTRAL PERRY AND NORTHWESTERN HICKMAN
COUNTIES UNTIL 745 PM CDT...

AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 
60 MPH AS WELL AS HAIL UP TO THE SIZE OF QUARTERS. THIS STORM WAS 
LOCATED 11 MILES SOUTH OF NEW JOHNSONVILLE...MOVING NORTHEAST AT 50 
MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF 
HUMPHREYS...NORTH CENTRAL PERRY...NORTHWESTERN HICKMAN AND 
SOUTHEASTERN BENTON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 3616 8768 3590 8753 3577 8797 3581 8798
      3582 8800 3594 8803
TIME...MOT...LOC 0029Z 246DEG 31KT 3587 8793

$$
STEIGERWALDT
856 
WWUS54 KOHX 240045
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
745 PM CDT MON MAY 23 2011

TNC005-081-085-135-240054-
/O.EXP.KOHX.SV.W.0185.000000T0000Z-110524T0045Z/
HICKMAN TN-PERRY TN-BENTON TN-HUMPHREYS TN-
745 PM CDT MON MAY 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR HUMPHREYS...SOUTHEASTERN
BENTON...NORTH CENTRAL PERRY AND NORTHWESTERN HICKMAN COUNTIES WILL
EXPIRE AT 745 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT.

LAT...LON 3616 8768 3590 8753 3577 8797 3581 8798
      3582 8800 3594 8803
TIME...MOT...LOC 0044Z 246DEG 31KT 3592 8772

$$

ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:15 PM CDT, 59 minutes earlier.

Area forecast discussion, May 23, 6:15 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
615 PM CDT MON MAY 23 2011

.AVIATION...BNA/CSV...LINE OF STRONG TO SEVERE STORMS CURRENTLY
BARRELING TOWARD MIDDLE TENNESSEE WILL LIKELY AFFECT BNA BY MID-
EVENING, AND WHAT'S LEFT OF THE COMPLEX WILL BRING SHRA TO CSV FROM
MIDNIGHT ONWARD. LOW-LEVELS STILL RELATIVELY DRY, SO IFR CIGS WILL
LIKELY FORM ONLY BRIEFLY DURING HEAVY RAIN, IF AT ALL. PERHAPS
SOME GUSTY WINDS DURING THUNDERSTORMS.

&&

.PREV DISCUSSION... /ISSUED 321 PM CDT MON MAY 23 2011/

SHORT TERM (THRU THU)...
TSRA COMPLEXES ONGOING FM IL TO N AR THIS AFTERNOON WITH WEAKER
SYSTEM IN NE TX. CLOSER TO HOME...TEMPS WERE KEPT IN CHECK UNDER A
MOSTLY CLOUDY SKY TDAY. HOWEVER...BUILDUP OF HEAT AND MINOR S/W
SHOULD TRIGGER SCT RW/TRW THIS EVE.

CHC PCPN INCREASES LATER TNGT WITH APPROACH OF H5 S/W TROF IN MO.
DYNAMICS W/SYSTEM STRONGER IN THE OH VLY BUT UNSTABLE AIR ACR
MIDDLE TN COULD SUPPORT A ROUND OF STRONG TO SEVERE WEATHER IN NW
MID TN AFTER MIDNIGHT. INCREASED POPS TO LKLY IN THIS REGION...WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE. KEPT SCT COVERAGE
ELSEWHERE.

H5 RIDGING BUILDS TUE-TUE NGT WITH WARMER TEMPS ALOFT. A FEW STORMS
IN AFTN-EVE HEAT TUE WITH NO ORGANIZED ACTIVITY EXPECTED. STRONG
LOW PRESSURE DEVELOPS IN THE CNTL PLAINS ON WED...WITH THE CHANCE
OF STORMS INCREASING WED NGT-THU ACR MID TN. COULD BE A COUPLE
ROUNDS OF STRONG TO SEVERE WEATHER UNTIL SYSTEM DEPARTS THU NGT.

LONG TERM (FRI-SUN)...
FNTL BDRY LOOKS TO STALL FRI AND KEPT AFTN CHC OF RW/TRW FRI-SAT.
SECONDARY LOW SHOULD DEPART THE REGION SUN...AND WL KEEP DRIER
(PCPN-FREE) CONDITIONS SUN-MON.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ROSE
Hazardous weather outlook, May 23, 4:58 PM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
458 PM CDT MON MAY 23 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-241030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
458 PM CDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SEVERE STORMS ARE POSSIBLE THIS EVENING THROUGH LATE TONIGHT AS A
CONVECTIVE COMPLEX MOVES EASTWARD INTO MIDDLE TENNESSEE. DAMAGING
WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP TUESDAY AND
WEDNESDAY AS THE WEATHER PATTERN CHANGES VERY LITTLE. THE CHANCE
FOR THUNDERSTORMS AND SEVERE WEATHER WILL INCREASE LATE WEDNESDAY
THROUGH THURSDAY AS A COLD FRONT APPROACHES.

DAMAGING WIND AND LARGE HAIL ARE THE PRIMARY THREATS.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED AT TIMES FROM
THIS EVENING THROUGH THURSDAY.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

ROSE

In the hours before

Local storm report, May 23, 6:16 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
616 PM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     TSTM WND DMG     2 NE GALLATIN           36.40N 86.43W
05/23/2011                   SUMNER             TN   NWS EMPLOYEE

            NATIONAL WEATHER SERVICE SURVEY OF TREE DAMAGE AT 1291
            GIBBS LANE FOUND TWO DOZEN TREES SNAPPED OR UPROOTED AND
            TWO DOZEN MORE WITH LARGE LIMBS SNAPPED. WINDS ESTIMATED
            75 TO 80 MPH.

&&

DMASSIE
Local storm report, May 23, 6:21 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
621 PM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     TSTM WND DMG     2 NE GALLATIN           36.40N 86.43W
05/23/2011                   SUMNER             TN   NWS STORM SURVEY

            NATIONAL WEATHER SERVICE SURVEY OF TREE DAMAGE AT 1291
            GIBBS LANE FOUND TWO DOZEN TREES SNAPPED OR UPROOTED AND
            TWO DOZEN MORE WITH LARGE LIMBS SNAPPED. WINDS ESTIMATED
            75 TO 80 MPH.

&&

DMASSIE
Special weather statement, May 23, 6:30 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
630 PM CDT MON MAY 23 2011

TNZ005-006-022>025-240015-
BENTON-DICKSON-HOUSTON-HUMPHREYS-MONTGOMERY-STEWART-
630 PM CDT MON MAY 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...DICKSON...HOUSTON...
HUMPHREYS...MONTGOMERY AND STEWART COUNTIES...

AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST
OF MURRAY KY TO 8 MILES EAST OF PARIS TO 9 MILES SOUTHEAST OF
PARIS...MOVING EAST AT 50 MPH.

THESE STORMS WILL BE NEAR...
  DOVER BY 650 PM CDT.
  TENNESSEE RIDGE BY 655 PM CDT.
  ERIN BY 700 PM CDT.

PEOPLE IN HOUSTON...NORTHERN BENTON...NORTHWESTERN DICKSON...
NORTHWESTERN HUMPHREYS...STEWART AND WESTERN MONTGOMERY COUNTIES...
INCLUDING THE CITIES OF DOVER...TENNESSEE RIDGE AND ERIN...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

STEIGERWALDT
Local storm report, May 23, 6:39 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
639 PM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     TSTM WND DMG     BELINDA CITY            36.17N 86.48W
05/23/2011                   WILSON             TN   NWS STORM SURVEY

            NATIONAL WEATHER SERVICE SURVEY IN BELINDA CITY FOUND
            DOZENS OF TREES DAMAGED. THE HEAVIEST DAMAGE OCCURRED
            NEAR STONE HILL ROAD AND BELINDA PARKWAY. SEVERAL TREES
            WERE UPROOTED AND SEVERAL HOUSES HAD SIGNIFICANT ROOF
            DAMAGE. WINDS ESTIMATED NEAR 80 MPH.

&&

DMASSIE
Local storm report, May 23, 7:09 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
709 PM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     5 NE DOVER              36.53N 87.78W
05/23/2011                   STEWART            TN   LAW ENFORCEMENT

            SHERIFFS RELAYS PUBLIC REPORT OF POSSIBLE TORNADO DAMAGE
            IN THE TOWN OF BIG ROCK ON CHERRY HOLLOW RD. ROOF BLOWN
            OFF HOUSE...TRAILER LIFTED OFF GROUND.

&&

TBOUCHER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:50 PM CDTSevere Thunderstorm WarningOHXHickman, Perry, Wayne25 min
May 23, 7:57 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys33 min
May 24, 3:04 AM CDTSevere Thunderstorm WarningOHXWayne26 min
May 24, 4:39 AM CDTSevere Thunderstorm WarningOHXDavidson36 min
May 24, 4:59 AM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson31 min
May 24, 5:14 AM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner31 min
May 24, 5:19 AM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale, Wilson26 min
May 24, 5:39 AM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith, Sumner, Trousdale36 min
May 24, 12:40 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Sumner, Trousdale35 min
May 24, 12:45 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale30 min
May 24, 1:07 PM CDTTornado WarningOHXJackson, Macon, Smith, Trousdale23 min
May 24, 1:23 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner26 min
May 24, 1:31 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith29 min
May 24, 2:00 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton30 min
May 24, 2:32 PM CDTSevere Thunderstorm WarningOHXOverton, Pickett28 min
May 24, 2:56 PM CDTSevere Thunderstorm WarningOHXFentress, Overton, Pickett34 min
May 24, 3:19 PM CDTSevere Thunderstorm WarningOHXFentress26 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.